Do Antidepressants Worsen the Long-term Course of Depression? Giovanni Fava Pushes the Debate Forward
The research on antidepressants and poor long-term outcomes.
Posted October 25, 2010
In 1994, Italy's Giovanna Fava, editor-in-chief of the journal Psychotherapy and Psychosomatics, wrote for the first time of his concern that "long-term use of antidepressant drugs may increase, in some cases, the biochemical vulnerability to depression, and worsen its long-term outcomes and symptomatic expression." Since then, Fava has periodically revisited this issue, and he recently published an updated review of the literature in Progress in Neuro-Psychopharmacology and Biological Psychiatry.
Here is a sampling of what he found in the research literature:
• After six months of antidepressant treatment, the drugs "generally fail to protect" against a return of depressive symptoms. (In other words, maintenance treatment is ineffective, compared to placebo.)
• As patients are switched from one antidepressant to another or to a polypharmacy regimen, their illness may be propelled "into a refractory phase, characterized by low remission, high relapse and high intolerance."
• Antidepressants increase the risk of a "switch" into mania, and thus into bipolar illness. Antidepressants also increase the risk that bipolar patients will become rapid cyclers, and that bipolar patients will develop a syndrome dubbed "Chronic Irritable Dysphoria."
As I wrote in a previous post, our society desperately needs to have an informed discussion on this issue: Do psychiatric medications worsen the long-term course of psychiatric disorders (in the aggregate)? Fava has focused his attention on the "affective disorders," and in this article on antidepressants, he concludes:
"When we prolong treatment over 6-9 months, we may recruit processes that oppose the initial acute affects of antidepressant drugs (lack of clinical effects.) We may also propel the illness to a malignant and treatment-unresponsive course that may take the form of resistance or episode acceleration. When drug treatment ends, these processes may be unopposed and yield withdrawal symptoms and increased vulnerability to relapse. Such processes are not necessarily reversible."
Fava has been banging this drum for 16 years now. One wishes that the NIMH and American psychiatry would, at long last, address this concern head-on, and inform the public about it too. But I am not holding my breath.